Texas, 2008Wildfire in Texas, January 31, 2008
January 31, 2008 · NWS CRP · 1 event in 1 county or zone
The Ben Bolt Fire burned around 60 acres, however it threatened the town of Ben Bolt, forcing evacuations. 3) 500 homes were threatened and saved.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Ben Bolt Fire burned around 60 acres, however it threatened the town of Ben Bolt, forcing evacuations. (N27 38 8.49, W98 04 9.3) 500 homes were threatened and saved. Several homes did receive minor damage. One middle school and 271 structures were evacuated. A fiber optic line was destoyed in the fire, causing a complete phone outage for the cities of Falfurrias, Premont and Ben Bolt. The Alice FD, Alice EMC, Jim Wells Co EMC, Jim Wells Co Judge, Texas Forest Service, DPS and Red Cross responded. The fire continued into the early morning hours of February 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 31, 3:51 PM CST, 59 minutes earlier.
Area forecast discussion, Jan 31, 3:51 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
351 PM CST THU JAN 31 2008
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE UPPER PATTERN WL
BE CHARACTERIZED BY A TRANSITION TO QUASI-ZONAL FLOW DRG THE
PERIOD. THUS...THE SFC ANTICYCLONE WL MOVE EAST...AND MSLP
PRESSURES WL FALL TO THE NORTHWEST...RESULTING IN RTN FLOW. TONIGHT...
SFC MOMENTUM WL DECREASE RAPIDLY OVR LAND OWING TO WEAKENING MSLP
GRADIENT AND DECOUPLING. STG RADIATIONAL COOLING EXPECTED OWING TO
VERY LOW SFC DEW POINTS. THUS...MUCH COLDER CONDITIONS ARE ANTICIPATED
FOR TNGT/EARLY FRI. WL RETAIN THE FREEZE WARNING...YET FELL THAT
THE FREEZING CONDITIONS WL OCCUR ONLY OVR THE WRN HALF OF THE
COASTAL COUNTIES (CRP LOW TEMP 34F)...OWING TO COMPROMISE BETWEEN
SIGNIFICANT NORTH WIND AT 925MB BASED ON NAM OUTPUT...YET WEAK
WIND AT SUCH LEVEL BASED ON GFS OUTPUT. WL ALLOW THE WIND ADVISORY
TO EXPIRE AT 0Z FRI AREAWIDE.
&&
.MARINE...SCA CONDITIONS WL CONTINUE THIS EVENING WITH CONDITIONS
IMPROVING FROM WEST TO EAST...IN RESPONSE TO THE APPROACHING SFC
ANTICYCLONE. GALE CONDITIONS NOT EXPECTED THIS EVENING...YET
GUSTS TO GALE FORCE ARE LIKELY.
&&
.FIRE WEATHER...EXTENDED THE RFW OVR THE RIO GRANDE PLAINS UNTIL
800 PM CST. RFW CONDIIONS EXPECTED AREAWIDE UNTIL 02Z FRI BASED ON
CURRENT/EXPECTED WIND/DEW POINTS. 3.9 MICRON IMAGERY SUGGEST FIRES
CURRENTLY OVR LASALLE AND GOLIAD COUNTIES.
&&
.LONG-TERM (SATURDAY THROUGH THURSDAY)...LEE CYCLOGENESIS WILL
DEVELOP SATURDAY INCREASING ONSHORE FLOW AND MOISTURE RETURN ACROSS
THE CWA. SWLY FLOW AT 850MB SHOULD CAP THE ENVIRONMENT OVER SOUTH
TEXAS AND INHIBIT ANY CONVECTION FROM DEVELOPING SATURDAY AFTERNOON.
SATURDAY NIGHT INTO SUNDAY NIGHT...THE SUBTROPICAL JET WILL
TRANSLATE FROM THE DESERT SW AND BECOME DRAPED FROM SW TO NE TEXAS
WITH THE FAVORABLE RRQ OF THE UPPER JET STREAK DIRECTLY OVER THE
REGION. EVEN THOUGH UPPER DYNAMICS WILL BE FAVORABLE FOR PRECIP
DEVELOPMENT... LIMITED MOISTURE WARRANTS ONLY 10-20 POPS AREAWIDE
DURING SAID PERIOD. THE LATEST ECMWF AND GFS PROG AN UPPER TROUGH TO
DIG ACROSS THE ROCKIES BY 12Z MON. ASSOCIATED POLAR JET IS PROGGED
TO PHASE IN WITH THE SUBTROPICAL JET MONDAY AFTERNOON WITH
INCREASING UPPER DYNAMICS ACROSS THE REGION. HOWEVER...SWLY BOUNDARY
LAYER FLOW WILL MAINTAIN A MOISTURE STARVED ATMOSPHERE ACROSS SOUTH
TEXAS THROUGH MONDAY NIGHT WITH ONLY 10-20 POPS NEEDED. ECMWF/GFS
ARE CONSISTENT WITH TRACKING THE MID/UPR LOW ACROSS THE SOUTHERN
PLAINS AROUND 12Z TUESDAY AND PUSHING THE ASSOCIATED COLD FRONT
THROUGH THE REGION TUESDAY MORNING. SKIES ARE EXPECTED TO CLEAR FROM
WEST TO EAST AS THE MID/UPR LOW AND FRONT EXIT EAST OF THE CWA. HIGH
PRESSURE IS EXPECTED TO SETTLE ACROSS THE REGION TUESDAY NIGHT WITH
LOWS INTO THE 30S/LOW 40S. WILL HOLD OFF ON FORECASTING FREEZING
TEMPS TUESDAY NIGHT (CONSIDERING ITS DURING THE DAY 6/7
PERIOD)...BUT WILL UNDERCUT MEX GUIDANCE BY A CATEGORY OR TWO FOR
THE MIN TEMP TUESDAY NIGHT. HIGH PRESSURE IS EXPECTED TO DOMINATE
SOUTH TEXAS WEATHER WEDNESDAY WITH ONSHORE FLOW DEVELOPING WEDNESDAY
NIGHT INTO THURSDAY AHEAD OF THE NEXT FRONT EXPECTED TO AFFECT THE
REGION LATE THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 34 64 50 74 61 / 0 0 0 10 10
VICTORIA 30 64 42 73 60 / 0 0 0 10 20
LAREDO 35 71 47 78 59 / 0 0 0 10 10
ALICE 31 67 46 77 60 / 0 0 0 10 10
ROCKPORT 40 61 53 72 62 / 0 0 0 10 20
COTULLA 26 68 43 77 55 / 0 0 0 10 10
KINGSVILLE 34 67 49 77 61 / 0 0 0 10 10
NAVY CORPUS 43 60 55 73 63 / 0 0 0 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
REFUGIO...SAN PATRICIO...VICTORIA...WEBB.
FREEZE WARNING FROM 2 AM TO 8 AM CST FRIDAY FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
REFUGIO...SAN PATRICIO...VICTORIA...WEBB.
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
REFUGIO...SAN PATRICIO...VICTORIA...WEBB.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
OCONNOR.
SMALL CRAFT ADVISORY UNTIL 1 AM CST FRIDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
OUT 20 NM.
&&
WC/87...SHORT TERM
TM/95...LONG TERMHazardous weather outlook, Jan 31, 5:23 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
523 AM CST THU JAN 31 2008
GMZ230-235-250-255-270-275-TXZ229>234-239>247-011130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
523 AM CST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A STRONG COLD
FRONT THIS MORNING ACROSS THE VICTORIA CROSSROADS. STRONG
NORTHWEST WINDS AND MUCH DRIER CONDITIONS WILL DEVELOP TODAY
BEHIND THE STRONG COLD FRONT. A RED FLAG WARNING AND A WIND
ADVISORY ARE IN EFFECT TODAY ACROSS SOUTH TEXAS. SMALL CRAFT
ADVISORIES ARE IN EFFECT WITH GUSTS TO GALE FORCE. A FREEZE
WARNING IS IN EFFECT FOR TONIGHT DUE TO DIMINISHING WINDS...DRY
CONDITIONS AND CLEAR SKIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TE
Wildfire, Jim Wells
- When
- January 31, 4:50 PM CST to 11:59 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
The Ben Bolt Fire burned around 60 acres, however it threatened the town of Ben Bolt, forcing evacuations. (N27 38 8.49, W98 04 9.3) 500 homes were threatened and saved. Several homes did receive minor damage. One middle school and 271 structures were evacuated. A fiber optic line was destoyed in the fire, causing a complete phone outage for the cities of Falfurrias, Premont and Ben Bolt. The Alice FD, Alice EMC, Jim Wells Co EMC, Jim Wells Co Judge, Texas Forest Service, DPS and Red Cross responded. The fire continued into the early morning hours of February 1st.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78824.